Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 8, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 14, 2018, 11:44 AM MST for Yavapai County, Arizona. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2018, 11:44 AM MST (18:44 UTC)
- Expired
- Jul 14, 2018, 4:45 PM MST
- In force
- 5 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 104 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 2:33 PM MST | FLASH FLOOD | Mayer, AZ | THE BIG BUG CREEK GAUGE AT SR-69 IN MAYER REPORTED A 2.9 FOOT RISE FROM 12 PM TO 1:30 PM. THE GAUGE PEAKED AT 3.9 FEET AND HAS BEGUN TO SLOWLY FALL. |
| Jul 14, 3:30 PM MST | FLASH FLOOD | 1 Ne Walker, AZ | WATER OVERTOPPED THE INTERSECTION OF WALKER RD. AND NEW STRIKE LN. IN WALKER. LYNX CREEK WAS HIGH BUT HAS BEGUN TO RECEDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 169 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005 WGUS55 KFGZ 141844 FFWFGZ AZC025-142145- /O.NEW.KFGZ.FF.W.0008.180714T1844Z-180714T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 1144 AM MST SAT JUL 14 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Yavapai County in west central Arizona... * Until 245 PM MST * At 1142 AM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area over Walker, and the western portions of the Goodwin Fire Scar. One to two inches of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Mayer, Walker and Poland Junction. This includes the following streams and drainages...Turkey Creek... Little Wolf Creek...Hassayampa River...Tuscumbia Creek...Pine Creek...Milk Creek...Big Bug Creek...Bear Creek...Chaparral Gulch... Lynx Creek...Arrastra Creek...Antelope Creek...Cedar Creek... Grapevine Creek...Agua Fria River...Wolf Creek...Hackberry Creek and Mineral Creek. This includes State Route 69 between mile markers 267 and 276. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry washes is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and downstream of areas recently scarred by fire. Life threatening flash floods and rock falls will occur in the Mule Canyon, Wolf Creek, and Pine Creek drainages. High water and debris will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and avoid these areas! && LAT...LON 3451 11231 3437 11217 3426 11234 3446 11244 $$
3 follow-up statements
720 WGUS75 KFGZ 141947 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 1247 PM MST SAT JUL 14 2018 AZC025-142145- /O.CON.KFGZ.FF.W.0008.000000T0000Z-180714T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 1247 PM MST SAT JUL 14 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR YAVAPAI COUNTY... At 1241 PM MST, Doppler radar indicated the heaviest rainfall had ended over the Walker area and the Goodwin Fire Scar. One to two inches of rain have fallen, and flash flooding is expected down Big Bug Creek, impacting Mayer and areas along Big Bug Creek. Wolf Creek, Pine Creek, and Turkey Creek will also experience flash flooding over the next hour or two. This includes State Route 69 between mile markers 267 and 276. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall over the Goodwin fire scar will likely trigger flash floods in and downstream of the fire area. Heavy rains may cause dangerous flooding across roadways in Mayer near Big Bug Creek. Turn around, don't drown! Life threatening flash floods and rock falls will occur in the Mule Canyon, Wolf Creek, and Pine Creek drainages. High water and debris will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and avoid these areas! && LAT...LON 3451 11231 3437 11217 3426 11234 3446 11244 $$
656 WGUS55 KFGZ 142128 FFWFGZ AZC025-142345- /O.EXT.KFGZ.FF.W.0008.000000T0000Z-180714T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 228 PM MST SAT JUL 14 2018 The National Weather Service in Flagstaff has extended the * Flash Flood Warning for... Yavapai County in west central Arizona... * Until 445 PM MST * At 222 PM MST, Flash Flooding was occuring along Big Bug Creek in Mayer. Though the flooding has receded somewhat, moderate rain will continue over the area and prolong the flood event through 445 PM MST. This warning also includes the following streams and drainages...Turkey Creek... Little Wolf Creek...Tuscumbia Creek...Pine Creek...Milk Creek...Bear Creek...Chaparral Gulch... Lynx Creek...Arrastra Creek...Antelope Creek...Cedar Creek... Grapevine Creek...Agua Fria River...Wolf Creek...Hackberry Creek and Mineral Creek. This includes State Route 69 between mile markers 267 and 276. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around down drown! Don't drive across flooded roadways. Life threatening flash floods and rock falls will continue in the Big Bug,Mule Canyon, Wolf Creek, and Pine Creek drainages. High water and debris will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and avoid these areas! && LAT...LON 3451 11231 3437 11217 3426 11234 3446 11244 $$
010 WGUS75 KFGZ 142342 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 442 PM MST SAT JUL 14 2018 AZC025-142351- /O.EXP.KFGZ.FF.W.0008.000000T0000Z-180714T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 442 PM MST SAT JUL 14 2018 ...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 445 PM MST... Big Bug Creek continues to recede and the flood threat is expected to decrease through the evening. Water may continue to flow through Big Bug Creek for the next few hours. Please continue to heed any remaining road closures. LAT...LON 3451 11231 3437 11217 3426 11234 3446 11244 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:37 AM MST, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 14, 9:37 AM MST, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 937 AM MST Sat Jul 14 2018 .SYNOPSIS...The monsoon weather pattern will persist over Arizona through next week, with daily rounds of showers and thunderstorms. The main threat with storms this weekend will be heavy rainfall and localized flooding. && .UPDATE...Most prominant feature this morning is the MCV currently over Central Arizona - leftover from the MCS that dropped large amounts of rain overnight across Eastern AZ. Satellite and radar imagery show the feature is slowly moving to the west, and may enhance convection over the forecast area today. Some convective elements are already firing this morning, and expect this enhanced activity to continue around and west of the MVC as it slowly moves to the west and southwest. Convection will likely be delayed over Eastern Arizona today given given the copious activity across that area last night. Atmospheric moisture continues to be high, with 0.99" PW measured (again) from the 12Z FGZ sounding. In a nutshell, soils are saturated in many areas, and the potential for flooding is increasing. We expect an active day today, with generally slow moving storms and an enhanced risk of flash flooding across the forecast area. Greatest flood threats will be generally over, and southwest of the Mogollon Rim. && .PREV DISCUSSION /450 AM MST/...A thunderstorm complex that developed over eastern Arizona Friday evening has gradually weakened as it moved westward overnight. At 430 AM, just a few light showers are left from the Grand Canyon to near Flagstaff. Elsewhere, some isolated showers and thunderstorms were developing from Prescott to Black Canyon City. Deep moisture will persist over our region for the next several days, at least through Tuesday, before precipitable water values could gradually decrease to more typical levels for monsoon season. For today, the complicating factor in the forecast will be the lingering effects of the overnight storm complex. It will likely start off cloudy over much of Coconino and Yavapai counties which will at a minimum delay the onset of new convection. Over eastern Arizona, rain cooled air near the surface is also expected to delay storm development until early afternoon. Once storms develop, they should drift off toward the west-southwest at 5-10 mph. This slow storm motion and abundant available moisture makes heavy rainfall and localized flooding the main threat again today. Expect the same general weather pattern to continue from Sunday into Monday, with daily rounds of scattered to numerous showers and thunderstorms. Steering flow toward the west will pick up a bit though as the upper ridge builds to our north. There will be a chance for overnight showers or storms, especially over eastern Arizona as activity moves in from New Mexico. Wednesday through Friday - models are in good agreement that the mid and upper level ridge will strengthen and shift over or just east of the four corners. Precipitable water values fall closer to average values for this time of year. Daily storm coverage will decrease compared to earlier in the week, but sufficient low level moisture will remain for scattered activity in the mountains and isolated at lower elevations. Temperatures will rise to near normal Wednesday then several degrees above normal by Friday. && .AVIATION...For the 18Z package...Expect scattered to numerous SHRA/TSRA this afternoon and evening...most numerous along and southwest of the Mogollon Rim. Local MVFR/IFR conditions with gusty and erratic winds are possible near stronger thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect scattered to numerous showers and thunderstorms through the forecast period especially in the afternoon as deep moisture remains in place over Northern Arizona Winds will generally be light, though gusty and erratic winds may develop near storms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...BAK/JJ AVIATION...BAK FIRE WEATHER...ET For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 14, 11:05 AM MST, 39 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1105 AM MST SAT JUL 14 2018 AZZ007-015-038-141830- Coconino Plateau-Western Mogollon Rim-Oak Creek and Sycamore Canyons- 1105 AM MST SAT JUL 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1130 AM MST... At 1102 AM MST, Doppler radar was tracking several strong thunderstorms along and south of Interstate 40 from Parks to Williams. The storms were nearly stationary. Very heavy rainfall, half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Williams, Parks, White Horse Lake Campground, Raymond Boy Scout Camp, Dogtown Lake Campground and Kaibab Lake Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall may also occurr with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3537 11181 3499 11181 3499 11230 3532 11228 TIME...MOT...LOC 1802Z 060DEG 1KT 3515 11201
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:35 PM MST | Special Weather Statement | FGZ | Coconino | 25 min |
| Jul 13, 6:31 PM MST | Special Weather Statement | FGZ | Apache | 44 min |
| Jul 13, 6:56 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Jul 13, 7:37 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 13, 8:18 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Jul 14, 11:05 AM MST | Special Weather Statement | FGZ | 25 min | |
| Jul 14, 11:27 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 14, 12:01 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 4 hr |
| Jul 14, 12:16 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 44 min |
| Jul 14, 12:21 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 39 min |
| Jul 14, 12:31 PM MST | Special Weather Statement | FGZ | 44 min | |
| Jul 14, 12:32 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 14, 12:41 PM MST | Special Weather Statement | FGZ | Yavapai | 49 min |
| Jul 14, 12:50 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 14, 12:58 PM MST | Flash Flood Warning | FGZ | Coconino | 4 hr |
| Jul 14, 1:43 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 14, 2:45 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 14, 3:35 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Jul 14, 3:53 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 37 min |
| Jul 14, 4:08 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 14, 4:27 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 25 min |
| Jul 14, 4:30 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jul 14, 4:58 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.